MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SUTURE, #2 WHITE, ULTRABRAID, 38"; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

SMITH & NEPHEW, INC. SUTURE, #2 WHITE, ULTRABRAID, 38"; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Model Number 72200886
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fistula (1862); Skin Inflammation/ Irritation (4545); Swelling/ Edema (4577)
Date of Event 01/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that after a left side hip replacement on (b)(6) 2022; in which an ultrabraid suture was used to suture and repair the ligaments around the joint.The postoperative wound healed well.On (b)(6) 2023, the patient experienced redness and swelling of the incision, which persisted for a long time after incision and drainage; therefore the patient entered the hospital again for treatment on (b)(6) 2023.On (b)(6) 2023, the patient underwent incision debridement, exploration, and foreign body removal surgery.During the surgery, it was found that the fistula was related to the suture of the device.Patient outcome is unknown.
 
Additional Manufacturer Narrative
H2: updated section h6 (clinical code and impact code).H3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states as of the date of this medical investigation, the requested clinical documentation has not been provided for evaluation.Therefore, there were no clinical factors found which would have contributed to the reported redness and swelling of the incision and fistula, and a causal relationship between the ultrabraid suture and the reported clinical symptoms cannot be confirmed.The patient impact beyond the subsequent hospitalization and additional surgery could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
SUTURE, #2 WHITE, ULTRABRAID, 38"
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17050923
Report Number1219602-2023-00833
Device Sequence Number14316368
Product Code GAT
UDI-Device Identifier03596010587657
UDI-Public03596010587657
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K041216
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72200886
Device Catalogue Number72200886
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2023
Supplement Date Received by Manufacturer11/01/2023
Initial Report FDA Received Date06/02/2023
Supplement Report FDA Received Date11/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient SexUnknown